Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 328, NWS Atlanta, GA

June 17, 2009Fannin County, Towns County, Union County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 17, 2009, 10:12 PM EDT for Fannin County, Towns County, Union County, Georgia. It was in force for 78 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 10:12 PM EDT (02:12 UTC)
Expired
Jun 17, 2009, 11:30 PM EDT
In force
78 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon

Counties Fannin County, GA, Towns County, GA, Union County, GA

The radar

The Greer radar (KGSP), 141 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 11:30 PM EDTHAIL 0.884 W Blairsville, GAHAIL RANGED IN SIZE FROM PENNIES TO NICKELS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 3:31 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2353 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2353 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1472 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 180212
SVRFFC
GAC111-281-291-180330-
/O.NEW.KFFC.SV.W.0328.090618T0212Z-090618T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1012 PM EDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN FANNIN COUNTY IN NORTH CENTRAL GEORGIA
  UNION COUNTY IN NORTH CENTRAL GEORGIA
  TOWNS COUNTY IN NORTHEAST GEORGIA

* UNTIL 1130 PM EDT

* AT 1009 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZED
  HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM 20 MILES NORTHEAST OF HIAWASSEE TO 11
  MILES NORTH OF HIAWASSEE TO 10 MILES NORTHWEST OF
  MCCAYSVILLE-COPPERHILL...MOVING SOUTHEAST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YOUNG
  HARRIS...BLAIRSVILLE...BLUE RIDGE AND MORGANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

&&

LAT...LON 3499 8355 3499 8354 3490 8361 3487 8365
      3484 8365 3481 8367 3478 8378 3479 8379
      3477 8382 3467 8423 3500 8440
TIME...MOT...LOC 0212Z 333DEG 21KT 3510 8346 3508 8382
          3510 8443

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 9:30 PM EDT, 42 minutes earlier.

Area forecast discussion, Jun 17, 9:30 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
930 PM EDT WED JUN 17 2009

.UPDATE...
00Z SOUNDING SHOWS ATMOSPHERE REMAINS MODERATELY TO STRONGLY
UNSTABLE OVER THE AREA...WITH CAPE BETWEEN 2500 AND 3000 AND
LIFTED INDICES MINUS 6 TO MINUS 8. SURPRISINGLY THE VERY WEAK CAP
EVIDENT ON THIS MORNINGS SOUNDING HAS ONLY MARGINALLY
STRENGTHENED. ALTHOUGH CONVECTION HAS SO FAR FAILED TO INITIATE
ANYWHERE IN THE FORECAST AREA...WITH PLENTY OF HEAT ENERGY STORED
UP FROM THIS AFTERNOON...I AM NOT COMFORTABLE DROPPING THE SEVERE
THUNDERSTORM WATCH QUITE YET. NO UPDATE IS PLANNED UNTIL
ATMOSPHERE HAS HAD TIME TO STABILIZE A LITTLE BIT MORE.

&&

.PREV DISCUSSION... /ISSUED 720 PM EDT WED JUN 17 2009/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LARGE UPPER RIDGE CONTINUES BUILDING INTO THE REGION FROM THE
NORTHERN GULF OF MEXICO THROUGH THE MAJORITY OF THE SHORT TERM
FORECAST PERIOD. LATE IN THE PERIOD THE MODELS DO SHOW SOME
FLATTENING OF THE RIDGE BEGINNING...BUT THIS SHOULD HAVE LITTLE
EFFECT ON THE FORECAST AREA THROUGH FRIDAY NIGHT. PROBABILITY OF
PRECIPITATION WILL BE QUITE LOW...BUT WITH THE HEAT AND ABUNDANT LOW
LEVEL MOISTURE AN ISOLATED AFTERNOON THUNDERSTORM OR TWO WOULD NOT BE
IMPOSSIBLE. I WILL BE USING THE LESS THAN 20 PERCENT WORDING EACH
AFTERNOON AND EVENING IN THE ZONES.

EXPECTED TEMPERATURES AND HUMIDITIES WILL PRODUCE MODERATELY HIGH
HEAT INDEX VALUES THE NEXT COUPLE OF AFTERNOONS. RIGHT NOW ALTHOUGH
HEAT INDEX VALUES PUSH INTO THE ADVISORY LEVEL FOR A SHORT TIME EACH
AFTERNOON...OVERNIGHT LOWS ARE EXPECTED TO DROP BELOW 75 DEGREES
ACROSS THE FORECAST AREA KEEPING US SHORT OF OUR HEAT ADVISORY
CRITERIA. THE NEXT FEW SHIFTS WILL NEED TO KEEP A CLOSE EYE ON THIS
SITUATION FOR A POSSIBLE HEAT ADVISORY...ESPECIALLY ACROSS OUR
CENTRAL GEORGIA COUNTIES.

LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A SIGNIFICANT SHIFT IN THE UPPER LEVEL PATTERN BEGINS AS WE HEAD INTO
THE EXTENDED FORECAST PERIOD. UPPER RIDGE BUILDS INTO THE CENTRAL
U.S. THROUGH THE WEEKEND AND INTO EARLY NEXT WEEK WITH A
CORRESPONDING DEEPENING UPPER TROUGH ALONG THE ATLANTIC COAST. BY
SUNDAY GEORGIA COMES UNDER INCREASINGLY STRONG NORTHWESTERLY FLOW.
THIS SHOULD ALLOW OUR HOT TEMPERATURES TO MODERATE BACK TOWARD MORE
SEASONAL NORMALS AND ALLOW PRECIPITATION CHANCES TO INCREASE SOME.

AVIATION...
FEW-SCT VFR WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH ISOLATED
CONVECTION MAINLY N AND E. FEW-SCT VFR WILL BECOME SKC BY
10Z THU...WITH SOME SCT VFR DEVELOPING IN THE PM. W/WSW WINDS AROUND
10 KTS WILL BECOME LIGHT OVERNIGHT...THEN WNW AT 8-9 KTS AROUND 18Z.
WILL HOLD OFF WITH INTRODUCING ANY VCTS/TS PROBS FOR THUR PM...GIVEN
PERSISTENCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          71  94  71  98  71 /  40  10  10  10  10
ATLANTA         73  94  73  96  73 /  30  10  10  10  10
BLAIRSVILLE     66  90  66  93  66 /  40  10  10  10  10
CARTERSVILLE    69  94  69  96  69 /  30  10  10  10  10
COLUMBUS        73  99  74  99  74 /  20  10  10  10  10
GAINESVILLE     70  94  72  96  72 /  40  10  10  10  10
MACON           72  99  72 100  72 /  30  10  10  10  10
ROME            71  97  70  98  70 /  30  10  10  10  10
PEACHTREE CITY  68  95  68  97  69 /  20  10  10  10  10
VIDALIA         73  98  74 100  74 /  30  10  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 11 PM EDT THIS EVENING FOR THE
FOLLOWING ZONES: BALDWIN...BANKS...BARROW...CLARKE...DAWSON...
FANNIN...FORSYTH...GILMER...GLASCOCK...GREENE...GWINNETT...
HALL...HANCOCK...JACKSON...JASPER...JONES...LUMPKIN...MADISON...
MORGAN...NEWTON...OCONEE...OGLETHORPE...PUTNAM...ROCKDALE...
TALIAFERRO...TOWNS...UNION...WALTON...WARREN...WHITE...WILKES.

&&

20
Hazardous weather outlook, Jun 17, 11:30 AM EDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT WED JUN 17 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS EXPECTED IN FAR NORTH AND NORTHEAST
GEORGIA THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS
POSSIBLE ELSEWHERE. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS
MAINLY NORTH AND NORTHEAST GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
A STRONG RIDGE OF HIGH PRESSURE ALOFT WILL CONTINUE TO BUILD
NORTHEAST FROM THE MID-SOUTH TOWARD ALABAMA AND GEORGIA THROUGH
THURSDAY. A WEAK BACKDOOR COLD FRONT FROM NORTH CENTRAL INTO EAST
CENTRAL GEORGIA EARLY THIS MORNING WILL DISSIPATE AND DRIFT BACK
NORTHEAST BY AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THUNDERSTORMS TODAY WILL BE FREQUENT
LIGHTNING AND DAMAGING DOWNBURST WINDS. THUNDERSTORMS ARE MOST
LIKELY BETWEEN NOON AND MIDNIGHT. THE MOST LIKELY AREA FOR
THUNDERSTORMS TODAY WILL BE NORTH OF A LINE FROM ROME...TO
ATLANTA...TO MILLEDGEVILLE.

.DISCUSSION...
A STRONG UPPER RIDGE CONTINUES TO BUILD NORTHEAST FROM THE MID-
SOUTH INTO THE SOUTHEAST U.S. THIS RIDGE WILL BE CENTERED OVER
ALABAMA BY THURSDAY AND ONLY DRIFT SLOWLY BACK WEST FRIDAY THROUGH
SATURDAY. A WEAK BACKDOOR COLD DRIFTED WEST INTO NORTH CENTRAL AND
NORTHEAST GEORGIA EARLY THIS MORNING. THIS FRONT IS EXPECTED TO
RETREAT NORTHEAST BY AFTERNOON. ALTHOUGH THE UPPER ATMOSPHERE IS
NOT PARTICULARLY CONDUCIVE TO THUNDERSTORM DEVELOPMENT...HOT
TEMPERATURES IN THE MID 90S AND SURFACE DEWPOINTS IN THE LOW 70S
ACROSS NORTH AND CENTRAL GEORGIA THIS AFTERNOON...COMBINED WITH
THE WEAK FRONT AND WEAK DISTURBANCES IN NORTHWEST FLOW ALOFT
CIRCULATING AROUND THE PERIPHERY OF THE UPPER RIDGE...WILL
SUPPORT ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT IN NORTH
AND NORTHEAST GEORGIA. THE HOT TEMPERATURES WILL CREATE A VERY
UNSTABLE ENVIRONMENT WITH LIFTED INDICES OF -6 OR LOWER AND CAPES
IN EXCESS OF 3000 BY AFTERNOON. THUS...ANY THUNDERSTORMS THAT
DEVELOP COULD QUICKLY BECOME SEVERE. THERE IS ALSO THE POTENTIAL
FOR A CONVECTIVE COMPLEX TO DRIFT SOUTH FROM TENNESSEE INTO NORTH
OR NORTHEAST GEORGIA BY AFTERNOON AND EVENING. ANY SUCH SYSTEM
WOULD HAVE THE POTENTIAL TO BRING MORE WIDESPREAD DAMAGING WINDS
TO THE AREA. BECAUSE OF THE HOT TEMPERATURES...ALL THUNDERSTORMS
TODAY WILL BE CAPABLE OF PRODUCING DANGEROUS FREQUENT LIGHTNING.

.OTHER HAZARDS...
HEAT INDICES WILL APPROACH 105 DEGREES ACROSS MUCH OF CENTRAL AND
PARTS OF NORTH GEORGIA THIS AFTERNOON AND AGAIN THURSDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH FRIDAY AT THIS
TIME. ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH
TUESDAY...MAINLY DURING THE AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS...ESPECIALLY IN
NORTHEAST GEORGIA...ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE
WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:45 PM EDTSevere Thunderstorm WarningFFCTowns, Union, White60 min
Jun 17, 11:54 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer, Lumpkin, Union51 min
Jun 18, 12:07 AM EDTSevere Thunderstorm WarningFFCClarke, Greene, Madison, Oconee, Oglethorpe, Taliaferro and 2 more53 min
Jun 18, 12:34 AM EDTSevere Thunderstorm WarningFFCBanks, Barrow, Clarke, Dawson, Forsyth, Gwinnett and 6 more56 min
Jun 18, 12:44 AM EDTSevere Thunderstorm WarningFFCGlascock, Greene, Hancock, Morgan, Oconee, Oglethorpe and 4 more76 min
Jun 18, 1:02 AM EDTSevere Thunderstorm WarningFFCCatoosa, Dawson, Fannin, Gilmer, Gordon, Lumpkin and 4 more58 min
Jun 18, 1:08 AM EDTSevere Thunderstorm WarningFFCClarke, Greene, Jackson, Madison, Oconee, Oglethorpe and 2 more67 min
Jun 18, 1:13 AM EDTSevere Thunderstorm WarningFFCBaldwin, Glascock, Hancock, Jefferson, Putnam, Warren and 1 more77 min
Jun 18, 1:22 AM EDTSevere Thunderstorm WarningFFCBarrow, Dawson, Forsyth, Fulton, Gwinnett, Hall and 5 more98 min
Jun 18, 2:31 AM EDTSevere Thunderstorm WarningFFCBaldwin, Johnson, Washington, Wilkinson44 min
Jun 18, 3:03 AM EDTSevere Thunderstorm WarningFFCBleckley, Dodge, Laurens, Twiggs57 min
Jun 18, 5:37 PM EDTSevere Thunderstorm WarningFFCBibb, Monroe38 min
Jun 18, 5:53 PM EDTSevere Thunderstorm WarningFFCJohnson, Washington52 min
Jun 18, 6:44 PM EDTSevere Thunderstorm WarningFFCJohnson, Laurens46 min
Jun 18, 7:05 PM EDTSevere Thunderstorm WarningFFCBleckley, Houston, Pulaski40 min
Jun 18, 7:26 PM EDTSevere Thunderstorm WarningFFCEmanuel, Treutlen34 min
Jun 18, 7:33 PM EDTSevere Thunderstorm WarningFFCWilkinson27 min
Jun 18, 7:37 PM EDTSevere Thunderstorm WarningFFCLaurens, Treutlen, Wheeler38 min
Jun 18, 7:41 PM EDTSevere Thunderstorm WarningFFCMontgomery, Toombs, Wheeler64 min
Jun 18, 7:41 PM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Wilcox49 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.